Nebraska, 2023

Tornadoes and Damaging Winds in Nebraska, July 12, 2023

July 12, 2023 · NWS OAX · 48 events in 15 counties and zones

A widespread significant damaging wind storm tracked across nearly all of eastern Nebraska and western Iowa on the morning of July 12. These storms produced widespread winds of 60 to 80 mph, with embedded stronger downbursts with wind speeds up to 100 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A widespread significant damaging wind storm tracked across nearly all of eastern Nebraska and western Iowa on the morning of July 12. These storms produced widespread winds of 60 to 80 mph, with embedded stronger downbursts with wind speeds up to 100 mph. The strongest measured wind gust was 82 mph in Dodge County NE, but some of the high-end straight line wind damage supports embedded wind speeds up to 100 mph.

This storm also produced a few embedded tornadoes. Some of the tornado tracks were only identified by narrow swaths of damage through mature cornfields, with minimal damage otherwise and peak wind speeds similar to the nearby downburst winds. All but one of the tornadoes was preceded by a Wireless Emergency Alert. There were 0 reported injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 12, 1:58 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 12, 1:58 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
258 AM CDT Wed Jul 12 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 300 AM CDT Wed Jul 12 2023

Key Messages:

 - Expect an MCS to roll through the northern forecast area this
   morning. It will be capable of producing damaging winds and
   large hail in addition to locally heavy rainfall as some storms
   may train.

 - Dry conditions expected from later Wednesday through Thursday

 - Small chances for continued precipitation Friday into the
   weekend

Still anticipating a round of severe weather this morning with
approaching convective complex sweeping into the Sand Hills at
2am. Surface analysis places a stationary front just south of the
SD/NE state line and the Missouri River continuing through to near
Blair, NE and into western Iowa. The developing LLJ, evident on
the North Platte VAD wind profile has been helping to pool
moisture along the front and reinvigorate the convection.
Dewpoints across Nebraska and southwest Iowa are sitting in the
70s.

The storm complex is just entering an area of enhanced
instability with CAPE values over 3000 J/kg. Expect updrafts to
become increasingly efficient, tapping into the PWAT values over
1.5". Training storms are also possible along and just north of
the front. Heavy rain is anticipated with rainfall rates of 1-2"
per hour. The progressive nature of the system should prevent
widespread flash flooding, but any training storms may surpass
flash flood guidance. Also concerned about the possibility of
heavy rain coinciding with the morning commute in the Omaha metro.
Low lying areas like downtown Omaha / Saddle Creek area could see
water overwhelm the storm drains or cause hydroplaning.

Primary concern will be the swath of damaging winds with any bow
echos. Wind gusts of 70-80mph are being generated by the 06Z run
of the HRRR and it has been consistent with this for over 24 hours
now. Valentine, NE just recorded at 71mph gust. The latest HRRR run
does keep the swath of strongest winds between Omaha and Sioux
City. Guidance has also been consistent in slowing the gust
speeds as the system enters Iowa. With a cold pool in central
Nebraska evident in the 2am sfc analysis, wonder if this boundary
encourages some convection to take a harder right and drive south
along the western edges of the CWA. I don't believe the strongest
winds will be found here, but will watch for a cell to drive
toward Platte, Butler or Lancaster counties. Also note that the
CAPE gradient pushes a bit farther south (toward the Omaha metro)
than the expected storm track on CAM guidance. It could take a
track that is farther south than the watch would suggest.

Threat of severe weather on Wednesday afternoon has diminished
greatly due to the slower solution playing out this morning. Could
see some development in southeast Nebraska behind the initial
wave, but this solution seems to be the outlier with Kansas and
Missouri expected to have much better chances. Have all but
removed the POPs along the KS/NE state line. Will be a few degrees
cooler this afternoon compared to Tuesday, but with high humidity,
it'll still feel hot with apparent temps managing 90s along and
south of I-80.

Thursday will be mostly dry with a surface high sweeping
southeast. Severe potential Thursday has been greatly reduced,
now focused northeast of the Omaha metro where enough instability
could lead to initiation in a deep shear environment. Most of the
area will be dry before another shortwave sweeps through the area
late on Thursday night. This would be more of a rain/thunder
maker vs. hail and damaging winds.

.THE WEEKEND AND BEYOND...

Have maintained the occasional isolated POPs for the weekend. One
of the better chances may be on Sunday night with a shortwave
rounding the Canadian upper low as that low meanders southeast.
Notably, the WPC has posted a day 5 excessive rainfall outlook for
our area for this wave on Sunday night.

Expect seasonal highs through the weekend with lows maybe a few
degrees shy of what they average for mid-July.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1233 AM CDT Wed Jul 12 2023

Timing of the expected convection is becoming a bit clearer.
Expect a large area of storms to march into the area after 7Z.
Storms should reach OFK by 07-08Z, OMA by 10-12Z, and LNK 11-12Z.
Though LNK appears to be less impacted by the strongest portions
of the convection. As these storms approach, expect very strong
winds and large hail as the primary threat. Expect convection to
leave the area by 12-15Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Nicolaisen
AVIATION...Pearson
Hazardous weather outlook, Jul 12, 2:13 AM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
313 AM CDT Wed Jul 12 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-122215-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
313 AM CDT Wed Jul 12 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Severe storms are expected during the morning hours of Wednesday.
Damaging wind up to 70 mph is the most likely hazard. Multiple
rounds of thunderstorms may affect the same locations, and these
areas of heavy rain may lead to isolated flash flooding through
daybreak Wednesday. These strong to severe storms will continue to
move southeast through the morning hours Wednesday and into
Missouri and Kansas by late Wednesday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of thunderstorms is possible Thursday night into
Friday. There are occasional chances of thunderstorms through the
weekend as well.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not be needed but any severe
weather reports overnight are appreciated.

The radar

The Sioux Falls radar (KFSD), 159 km away, was scanning. The volume nearest the first event began at 09:13 UTC.

Open the radar archive at this moment

Event by event

45 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 12, 3:15 AM CST
Where
Knox County, 2.31 mi SSW of Creighton
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
42.440, -97.900

A personal weather station measured a peak wind gust of 66 mph.

Thunderstorm Wind, Wayne

When
July 12, 3:45 AM CST
Where
Wayne County, 8.3 mi SSW of Sholes
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
42.230, -97.370

A personal weather stationed measured a peak wind gust of 63 mph.

Thunderstorm Wind, Madison

When
July 12, 3:51 AM CST
Where
Madison County, 0.69 mi N of (Ofk)stefan Fld Norf
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.990, -97.430

Norfolk ASOS measured a peak wind gust of 64 mph.

Thunderstorm Wind, Wayne

When
July 12, 3:59 AM CST
Where
Wayne County, 0.69 mi N of Wayne
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.240, -97.020

Public reported lots of damage to large treed throughout the city of Wayne.

Thunderstorm Wind, Stanton

When
July 12, 4:00 AM CST
Where
Stanton County, 0.51 mi E of Stanton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.950, -97.220

Law enforcement reported a tree down on a house.

Thunderstorm Wind, Stanton

When
July 12, 4:02 AM CST
Where
Stanton County, 0.86 mi SW of Pilger
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
42.010, -97.060

A personal weather station measured a peak wind gust of 58 mph.

Thunderstorm Wind, Cuming

When
July 12, 4:08 AM CST
Where
Cuming County, 1.24 mi NE of Wisner
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
41.990, -96.910

A personal weather stationed measured a peak wind gust of 66 mph.

Thunderstorm Wind, Cuming

When
July 12, 4:08 AM CST
Where
Cuming County, 1.47 mi NNE of Wisner
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
42.000, -96.920

A personal weather station measured a peak wind gust of 66 mph.

Thunderstorm Wind, Wayne

When
July 12, 4:10 AM CST
Where
Wayne County, 4.87 mi SSE of Wakefield
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
42.210, -96.820

A personal weather station measured a peak wind gust of 66 mph.

Thunderstorm Wind, Cuming

When
July 12, 4:10 AM CST
Where
Cuming County, 1.24 mi NE of Wisner
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.990, -96.910

Public reported a large tree trunk snapped.

Tornado, Colfax

When
July 12, 4:14 AM CST to 4:15 AM CST
Where
Colfax County, 0.83 mi NW of Howells to 0.63 mi WNW of Howells
Rating
EF1
Path length
0.25 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.727, -97.013

A likely tornado embedded within a broader area of downburst winds appears to have impacted homes and trees on the west side of Howells, causing roof damage and shifting the walls of a garage. Beyond this area, it was difficult to discern any particular tornado damage from straight line wind damage, but there was additional damage to trees, fences, and a power substation on the south side of Howells as well.

Thunderstorm Wind, Colfax

When
July 12, 4:16 AM CST
Where
Colfax County, 0.69 mi N of Howells
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.730, -97.000

Trained spotter reported a measured peak wind gust of 78 mph.

Thunderstorm Wind, Cuming

When
July 12, 4:20 AM CST
Where
Cuming County, 0.69 mi S of Bancroft
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.010, -96.570

Trained spotter reported widespread tree damage in and near Bancroft.

Tornado, Cuming

When
July 12, 4:20 AM CST to 4:22 AM CST
Where
Cuming County, 0.41 mi WSW of Bancroft to 0.42 mi S of Bancroft
Rating
EF1
Path length
0.53 mi
Path width
90 yd
Reported by
NWS Storm Survey
Coordinates
42.018, -96.578

A brief 1/2 mile long tornado which was embedded with an area of intense downburst winds started on the north side of Bancroft. The tornado dented in a grain bin, destroyed an outbuilding and snapped about a half dozen trees. The tornado continued east, damaged some sheds, knocked over a tractor trailer, and snapped more trees.

Thunderstorm Wind, Burt

When
July 12, 4:29 AM CST
Where
Burt County, 0.69 mi N of Oakland
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
41.840, -96.470

A personal weather station measured a peak wind gust of 62 mph.

Thunderstorm Wind, Stanton

When
July 12, 4:31 AM CST
Where
Stanton County, 0.86 mi SW of Pilger
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
42.010, -97.060

A personal weather station measured a peak wind gust of 58 mph.

Thunderstorm Wind, Dodge

When
July 12, 4:36 AM CST
Where
Dodge County, 3.45 mi S of Uehling
Measured
71 kt (82 mph) measured gust
Reported by
Public
Coordinates
41.680, -96.500

Public reported a measured peak wind gust of 82 mph.

Tornado, Burt

When
July 12, 4:37 AM CST to 4:38 AM CST
Where
Burt County, 3.07 mi NW of Tekamah to 2.38 mi NNW of Tekamah
Rating
EF0
Path length
1.1 mi
Path width
15 yd
Reported by
NWS Storm Survey
Coordinates
41.813, -96.270

Tornado debris signature was evident at this location. A swath of corn and soybeans approximately 30 to 50 feet wide were badly damaged or torn out of the ground. No nearby homes or barns were damaged.

Thunderstorm Wind, Dodge

When
July 12, 4:50 AM CST
Where
Dodge County, 0.52 mi E of Fremont Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.450, -96.520

Fremont Airport AWOS measured a peak wind gust of 63 mph.

Thunderstorm Wind, Dodge

When
July 12, 4:51 AM CST
Where
Dodge County, 0.86 mi SE of Fremont
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.440, -96.490

Public reports lots of tree damage and a large tree snapped at the trunk.

Thunderstorm Wind, Douglas

When
July 12, 4:59 AM CST
Where
Douglas County, 1.04 mi W of Valley
Measured
62 kt (71 mph) measured gust
Reported by
Official NWS Observations
Coordinates
41.320, -96.370

NWS Omaha measured a peak wind gust of 71 mph.

Thunderstorm Wind, Douglas

When
July 12, 4:59 AM CST
Where
Douglas County, 0.52 mi E of Bennington
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.370, -96.160

A personal weather station measured a peak wind gust of 60 mph.

Thunderstorm Wind, Washington

When
July 12, 4:59 AM CST
Where
Washington County, 3.45 mi SE of Kennard
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.430, -96.160

A personal weather station measured a peak wind gust of 60 mph.

Thunderstorm Wind, Washington

When
July 12, 5:00 AM CST
Where
Washington County, 1.73 mi SW of De Soto
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
41.480, -96.090

A personal weather station measured a peak wind gust of 58 mph.

Thunderstorm Wind, Douglas

When
July 12, 5:09 AM CST
Where
Douglas County, 0.86 mi SE of (3no)north Omaha Arp
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
41.360, -96.010

A personal weather station measured a peak wind gust of 61 mph.

Thunderstorm Wind, Washington

When
July 12, 5:10 AM CST
Where
Washington County, 0.69 mi S of Ft Calhoun
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.460, -96.030

Law enforcement reported widespread tree damage in town.

Thunderstorm Wind, Saunders

When
July 12, 5:11 AM CST
Where
Saunders County, Yutan
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.250, -96.400

Public reported a large tree downed.

Thunderstorm Wind, Douglas

When
July 12, 5:14 AM CST
Where
Douglas County, 5.2 mi W of Omaha Millard Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
41.200, -96.220

A personal weather station measured a peak wind gust of 59 mph.

Thunderstorm Wind, Douglas

When
July 12, 5:14 AM CST
Where
Douglas County, 3 mi W of Millard
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
41.220, -96.178

Public weather station measured a peak wind gust of 59 mph.

Thunderstorm Wind, Washington

When
July 12, 5:15 AM CST
Where
Washington County, 5.39 mi SW of Ft Calhoun
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.420, -96.110

Blair Airport AWOS measured a peak wind gust of 60 mph.

Thunderstorm Wind, Douglas

When
July 12, 5:16 AM CST
Where
Douglas County, (Oma)eppley Fld Omah
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.300, -95.900

Eppley Airfield ASOS measured a peak wind gust of 67 mph.

Thunderstorm Wind, Douglas

When
July 12, 5:19 AM CST
Where
Douglas County, 0.86 mi SW of Delbot
Measured
64 kt (74 mph) measured gust
Reported by
Public
Coordinates
41.320, -96.010

Public reported a peak measured wind gust of 74 mph.

Thunderstorm Wind, Sarpy

When
July 12, 5:23 AM CST
Where
Sarpy County, 7.5 mi WSW of Springfield
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
41.020, -96.250

Public reported a measured peak wind gust of 64 mph.

Thunderstorm Wind, Sarpy

When
July 12, 5:26 AM CST
Where
Sarpy County, 2.76 mi N of (Off)offutt Afb
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.160, -95.920

Public reported large tree branches down.

Thunderstorm Wind, Sarpy

When
July 12, 5:27 AM CST
Where
Sarpy County, 1.71 mi WSW of La Vista
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.140, -96.060

Report of powerlines down and sparking.

Thunderstorm Wind, Sarpy

When
July 12, 5:27 AM CST
Where
Sarpy County, Ft Crook
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
41.120, -95.950

A personal weather station measured a peak wind gust of 62 mph.

Thunderstorm Wind, Lancaster

When
July 12, 5:27 AM CST
Where
Lancaster County, 0.52 mi E of (Lnk)lincoln Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.850, -96.760

Lincoln Airport ASOS measured a peak wind gust of 60 mph.

Thunderstorm Wind, Douglas

When
July 12, 5:32 AM CST
Where
Douglas County, 2.14 mi NNE of South Omaha
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.260, -95.940

Public reported a medium sized tree snapped at the trunk.

Thunderstorm Wind, Lancaster

When
July 12, 5:32 AM CST
Where
Lancaster County, 1.57 mi E of University Place
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
40.830, -96.590

A personal weather station measured a peak wind gust of 59 mph.

Thunderstorm Wind, Cass

When
July 12, 5:33 AM CST
Where
Cass County, 0.52 mi W of Weeping Water
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.870, -96.140

Public reported a carport destroyed.

Thunderstorm Wind, Stanton

When
July 12, 5:34 AM CST
Where
Stanton County, 0.51 mi E of Stanton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.950, -97.220

Law enforcement reported a tree down on a house.

Thunderstorm Wind, Cass

When
July 12, 5:34 AM CST
Where
Cass County, 2.14 mi SSW of Elmwood
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
40.800, -96.290

A personal weather station measured a peak wind gust of 62 mph.

Thunderstorm Wind, Douglas

When
July 12, 5:34 AM CST
Where
Douglas County, 1.25 mi ENE of Millard
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
41.230, -96.100

Personal weather station measured a peak wind gust of 62 mph.

Thunderstorm Wind, Cass

When
July 12, 5:39 AM CST
Where
Cass County, 2.6 mi SE of Cedar Creek
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.000, -96.070

Law enforcement reported trees downed across Highway 66.

Thunderstorm Wind, Lancaster

When
July 12, 5:40 AM CST
Where
Lancaster County, 3.18 mi SSE of Denton
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
40.690, -96.800

A personal weather station measured a peak wind gust of 65 mph.

Thunderstorm Wind, Lancaster

When
July 12, 5:41 AM CST
Where
Lancaster County, 1.57 mi E of Bennet
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
40.680, -96.470

A personal weather station measured a peak wind gust of 61 mph.

Thunderstorm Wind, Lancaster

When
July 12, 5:53 AM CST
Where
Lancaster County, Firth
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.530, -96.600

Trained spotter reported a measured peak wind gust of 63 mph.

Thunderstorm Wind, Pawnee

When
July 12, 6:15 AM CST
Where
Pawnee County, Burchard
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
40.150, -96.350

A personal weather station measured a peak wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111436, 1111437, 1111438, 1111439, 1111440, 1111441, 1111443, 1111444, 1111446, 1111447, 1114258, 1111449, 1111450, 1114260, 1111452, 1111453, 1111457, 1114262, 1111462, 1111465, 1111468, 1111472, 1111474, 1111476, 1111484, 1111490, 1111493, 1111494, 1123763, 1111495, 1111496, 1111497, 1111498, 1111500, 1111509, 1111511, 1111512, 1111513, 1111514, 1111515, and more.